Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

August 15, 2021Terrell County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Aug 15, 2021, 3:19 PM CDT for Terrell County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 3:19 PM CDT (20:19 UTC)
Expired
Aug 15, 2021, 4:00 PM CDT
In force
41 min
Issued by
NWS Midland/Odessa, TX
Hail
0.75 in
Wind
50

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 205 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1360 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

087 
WWUS84 KMAF 152019
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
319 PM CDT Sun Aug 15 2021
 
TXZ075-082-279-282-152100-
Pecos TX-Terrell TX-Central Brewster County TX-
Lower Brewster County TX-
319 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of south central Pecos,
east central Brewster and southwestern Terrell Counties through 400
PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sanderson, moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Sanderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Very heavy rainfall is also occurring with this storm and may lead 
to localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3006 10270 3014 10268 3034 10262 3045 10230
      3002 10221 2984 10267
TIME...MOT...LOC 2019Z 349DEG 14KT 3014 10251 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

91

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 15, 2:32 PM CDT, 47 minutes earlier.

Area forecast discussion, Aug 15, 2:32 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
232 PM CDT Sun Aug 15 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1246 PM CDT Sun Aug 15 2021

Kept TAFs VFR at all sites but cannot rule out brief MVFR cigs in
locally heavy rain. Still have mention of SHRA at CNM... HOB...
and PEQ and its ending at MAF... expecting most afternoon
development will be from the Pecos River southward. Wind field has
been light and errattic but should trend to southerly.

&&

.SHORT TERM...
(This afternoon through Monday night)
Issued at 210 PM CDT Sun Aug 15 2021

In the upper levels a ridge is located over CA/NV with a trough
extending from the Great Lakes down through the MS Valley.  W TX and
SE NM is located in the void between these two features.  Not much
change in the upper pattern Monday with another trough moving into
the NW US Monday night.

Temperatures are running unseasonably cool for August with abundant
clouds and rain around the area.  Much of the region had highs in
the 70s and 80s yesterday with 90s farther south.  So far today that
is happening again as insolation is being limited.  Overnight lows
will only fall into the 60s with some 70s with a warmer day expected
Monday.

Scattered showers and thunderstorms have continued today across SE
NM... the Trans Pecos... and much of the Permian Basin except for
the NE.  Expecting tonight most of the precip will be south of the
Pecos River primarily between MRF and FST.  Similar set up Monday
with the highest pops centered over the Davis Mountains.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 210 PM CDT Sun Aug 15 2021

On Tuesday, an upper trough will be over the Pacific Northwest with
an upper low/trough over Southeast New Mexico and West Texas.
Plentiful moisture will be across the area with dewpoints mostly in
the 60s. The combination of upper lift and moisture will allow for
shower and thunderstorm chances to continue on Tuesday. Temperatures
will be cooler with highs mostly in the 80s. The trough over the
Pacific Northwest moves eastward on Wednesday and upper lift remains
over Southeast New Mexico and West Texas. Low-level moisture will
remain across the area which will allow for more showers and
thunderstorms. Temperatures will begin to warm up on Wednesday as
rain chances decrease. The upper trough will strengthen and continue
to move east on Thursday with storm chances continuing across
portions of the area. The warming trend will continue on Thursday
with highs mostly in the 90s. The upper trough begins to move over
the northern Plains on Friday. Storm chances remain across portions
of the area with low-level moisture still present. An upper ridge
will be over the region next weekend and temperatures will mostly be
in the 80s and 90s. A slight chance of showers and thunderstorms
will remain across portions of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               68  88  69  83 /  10  30  20  50
Carlsbad                 67  84  65  83 /  10  40  30  50
Dryden                   72  93  72  89 /  40  50  20  40
Fort Stockton            68  86  66  84 /  30  50  30  50
Guadalupe Pass           62  73  60  76 /  20  40  30  50
Hobbs                    65  83  64  82 /  10  30  30  50
Marfa                    61  78  59  79 /  50  60  40  60
Midland Intl Airport     69  87  68  82 /  20  30  30  50
Odessa                   69  88  68  83 /  20  30  30  50
Wink                     70  88  68  85 /  10  40  30  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...72
LONG TERM....80
AVIATION...72
Hazardous weather outlook, Aug 15, 2:09 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Sun Aug 15 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-161915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
209 PM CDT Sun Aug 15 2021 /109 PM MDT Sun Aug 15 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible today and tonight, mainly along and south
of I-20. Any thunderstorms that do develop will be accompanied by
frequent lightning, small hail, gusty winds, and heavy rainfall.
Heavy rainfall may also result in flash flooding, especially in the
Davis Mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will remain possible across portions of the area
through Saturday. Any thunderstorms that do develop will be
accompanied by frequent lightning, small hail, gusty winds, and heavy
rainfall. Flash flooding will be possible Monday and Tuesday,
especially in the Davis Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 15, 3:19 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
319 PM CDT Sun Aug 15 2021

TXZ075-082-279-282-152100-
Pecos TX-Terrell TX-Central Brewster County TX-
Lower Brewster County TX-
319 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of south central Pecos,
east central Brewster and southwestern Terrell Counties through 400
PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sanderson, moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sanderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3006 10270 3014 10268 3034 10262 3045 10230
      3002 10221 2984 10267
TIME...MOT...LOC 2019Z 349DEG 14KT 3014 10251

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 10:09 AM CDTAreal Flood AdvisoryMAFGlasscock, Midland, Reagan, Upton3 hr
Aug 15, 11:38 AM CDTAreal Flood AdvisoryMAFMidland, Reagan, Upton112 min
Aug 15, 1:59 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
Aug 15, 3:29 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
Aug 14, 7:57 PM CDTFlash Flood WarningMAFEddy6 hr
Aug 14, 9:04 PM CDTAreal Flood AdvisoryMAFEddy4 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.